Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 8, NWS Flagstaff, AZ

July 26, 2006Apache County, Navajo County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 26, 2006, 4:00 PM MST for Apache County, Navajo County, Arizona. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2006, 4:00 PM MST (23:00 UTC)
Expired
Jul 26, 2006, 4:00 PM MST
In force
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

Counties Apache County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 146 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.0 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2006-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2006-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-508 J/kg
Mixed-layer LCL
1343 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 262304
FFWFGZ
AZC001-017-270000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
400 PM MST WED JUL 26 2006

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN APACHE COUNTY IN NORTHEAST ARIZONA
  EXTREME SOUTHEASTERN NAVAJO COUNTY IN NORTHEAST ARIZONA

* UNTIL 500 PM MST

* AT 400 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MILEPOST
  350 TO 355 ON SR 73 AND THE COMMUNITIES OF WHITERIVER AND
  FORT APACHE.

FLOOD WATERS ARE LIKELY MOVING DOWN BULL CREEK...LITTLE DIAMOND
CREEK...DIAMOND CREEK...FIREBOX CREEK...AND ROCK CREEK TOWARD THE
NORTH AND EAST FORKS OF THE WHITE RIVER NORTH AND EAST OF FORT
APACHE.

FLOOD WATERS MAY BE RUNNING THROUGH NORMALLY DRY WASHES AND LOW
WATER CROSSINGS ON ROADWAYS. DO NOT DRIVE YOUR VEHICLE INTO AREAS
WHERE THE WATER COVERS TH ROADWAY. THE WATER DEPTH MAY BE TOO GREAT
TO ALLOW YOUR CAR TO CROS SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3372 10998 3373 10976 3404 10973 3405 10994

$$

DJO
1 follow-up statement
000 
WGUS75 KFGZ 270005
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
500 PM MST WED JUL 26 2006

AZC001-017-270010-
NAVAJO AZ-APACHE AZ-
500 PM MST WED JUL 26 2006

...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHWESTERN APACHE AND
EXTREME SOUTHEASTERN NAVAJO COUNTIES...

ALTHOUGH RAIN CONTINUES OVER THE WARNED AREA...HEAVY RAIN HAS ENDED.
MANY SMALL STREAMS AND DRY WASHES ARE LIKELY FLOWING AND WILL GRADUALLY
SUBSIDE THIS EVENING. THE EAST AND NORTH FORKS OF THE WHITE RIVER
WILL LIKELY RISE THIS EVENING DUE TO RUNOFF FROM THESE STORMS. CONTINUE
TO USE CAUTION AND DO NOT DRIVE THROUGH AREAS WHERE WATER COVERS THE
ROADWAY.

LAT...LON 3372 10998 3373 10976 3404 10973 3405 10994

$$

DJO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 2:55 PM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 26, 2:55 PM MST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
255 PM MST WED JUL 26 2006

.SYNOPSIS...A VERY MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER
ARIZONA INTO THE WEEKEND...WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS EACH DAY.

&&

.DISCUSSION...WIDELY SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS
THE NORTHLAND THIS AFTERNOON AS THE AIRMASS REMAINS VERY MOIST AND
A CENTER OF MID-LEVEL HIGH PRESSURE IS SLOWLY JOGGING WESTWARD
ACROSS THE STATE. THESE HEAVY SHOWERS CONTINUE TO DISPLAY VERY
LITTLE STORM MOTION...AND VERY HEAVY RAINS ARE OCCURRING IN A RATHER
LOCALIZED FASHION AT THIS POINT. AS IT WAS QUITE A RAINY EVENING AND
NIGHT ACROSS YAVAPAI COUNTY WITH WIDESPREAD AREAS RECEIVING NEAR OR
IN EXCESS OF AN INCH OF RAINFALL...THIS AREA IS UNDER A FLASH FLOOD
WATCH UNTIL MIDNIGHT TONIGHT. SHOWERS THAT DEVELOP IN THIS REGION
THROUGH THIS EVENING WILL BE QUICKLY CONVERTED INTO RUNOFF.

BETTER CHANCES FOR STRONG HAIL AND WIND PRODUCING THUNDERSTORMS
CURRENTLY LOOK TO BE ALONG THE HIGHER TERRAIN OF THE MOGOLLON RIM
AND COCONINO PLATEAU AT THIS TIME...BUT STRONG STORMS WILL
EVENTUALLY WORK THEIR WAY INTO LOWER TERRAIN VALLEYS AND BASINS BY
LATE THIS AFTERNOON. REGARDLESS...SIGNIFICANT MOISTURE SURGE LOOKS
TO CONTINUE ACROSS SOUTHERN ARIZONA AND WE WILL NEED TO MONITOR
WHETHER ANOTHER MCS COULD BE IN THE MAKING OVER THE NEXT 24 HRS.

BY TOMORROW AND FRIDAY...500MB HIGH CENTER SHOULD BE JUST TO OUR
WEST WITH NORTHERLY FLOW CONTINUING. DURING THIS SAME TIME...NHC
FORECASTS ARE BRINGING TS EMILIA NORTHWESTWARD ALONG THE BAJA COAST.
THIS SHOULD PRESENT A FAVORABLE ENVIRONMENT FOR PUSHING ADDITIONAL
TROPICAL MOISTURE NORTHWARD UP THE GULF OF CALIFORNIA AND INTO AZ
FOR THE NEXT FEW DAYS.

BY THE WEEKEND SOUTHERLY FLOW ALOFT AND A MORE TRADITIONAL MONSOON
SETUP RETURNS...AND THIS SHOULD TRIGGER A SUBSTANTIALLY MOIST
AIRMASS THAT WOULD SPREAD ALL THE WAY NORTH TO THE UTAH BORDER.
MAX/MIN TEMPS THROUGH MOST OF THE PERIOD SHOULD REMAIN WITHIN A FEW
DEGREES OF SEASONAL NORMS AND NON-THUNDERSTORM WINDS WILL TYPICALLY
BE LIGHT.

KD

&&

.AVIATION...FOR THE 00Z PACKAGE...SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE FROM THE MOGOLLON RIM AND WHITE
MOUNTAINS NORTHWARD THROUGH 03Z...THEN BECOME ISOLATED. STORMS
SOUTH OF THE MOGOLLON RIM WILL BE SLOWER TO DEVELOP TODAY DUE TO
MORNING CLOUD COVER. THE BEST CHANCE OF STORMS SOUTH OF THE RIM WILL
BE AFTER 01Z...BUT STORMS ARE NOT EXPECTED TO BE AS WIDESPREAD AS
THEY WERE YESTERDAY. THUNDERSTORMS ACROSS THE REGION TODAY WILL
CONTAIN HEAVY RAIN WITH VISIBILITIES LOCALLY FALLING BELOW 1SM AND
CEILINGS BELOW 3000 FT AGL. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL MIDNIGHT
FOR AZZ008-037-038.

&&
Hazardous weather outlook, Jul 26, 10:00 AM MST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST WED JUL 26 2006

AZZ004>018-037>040-270700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST WED JUL 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE ACROSS NORTHERN
ARIZONA TODAY. MUCH OF THE THUNDERSTORM ACTIVITY SHOULD BEGIN ACROSS
HIGHER TERRAIN AREAS WHERE THERE ARE MOSTLY CLEAR SKIES TO START THE
MORNING...INCLUDING THE WHITE MOUNTAINS...GRAND CANYON...AND KAIBAB
PLATEAU. DUE TO SIGNIFICANT RAINFALL AMOUNTS THAT OCCURRED ACROSS
PORTIONS OF YAVAPAI COUNTY LAST NIGHT AND EVENING...ADDITIONAL HEAVY
PRECIPITATION IN THESE AREAS COULD SPAWN LOCAL FLASH FLOODING.
ALTHOUGH STORMS WILL LIKELY BEGIN LATER TODAY IN THESE AREAS...A
FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE REMAINDER OF TODAY FOR ALL
OF YAVAPAI COUNTY. ELSEWHERE...WIND SHEAR HAS IMPROVED FROM
YESTERDAY...WITH ADEQUATE MOISTURE AND INSTABILITY ALSO IN PLACE. AS
SUCH...HAIL OCCASIONALLY IN EXCESS OF THREE QUARTERS OF AN INCH AND
STRONG THUNDERSTORM WINDS GUSTS EXCEEDING 45 MPH WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE EACH DAY AS
ARIZONA REMAINS UNDER A MOIST AND UNSTABLE AIRMASS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 5:22 PM MSTSevere Thunderstorm WarningFGZYavapai23 min
Jul 25, 5:36 PM MSTSevere Thunderstorm WarningFGZYavapai24 min
Jul 25, 6:31 PM MSTFlash Flood WarningFGZYavapai59 min
Jul 26, 12:41 AM MSTSevere Thunderstorm WarningFGZGila34 min
Jul 26, 7:31 AM MSTFlash Flood WatchFGZCoconino, Yavapai16 hr
Jul 26, 2:12 PM MSTFlash Flood WarningFGZCoconino3 min
Jul 26, 2:25 PM MSTSevere Thunderstorm WarningFGZCoconino35 min
Jul 26, 2:35 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila16 min
Jul 26, 3:02 PM MSTSevere Thunderstorm WarningFGZNavajo28 min
Jul 26, 3:19 PM MSTSevere Thunderstorm WarningFGZApache, Navajo26 min
Jul 26, 3:28 PM MSTSevere Thunderstorm WarningFGZCoconino47 min
Jul 26, 3:44 PM MSTSevere Thunderstorm WarningFGZApache, Navajo31 min
Jul 26, 4:04 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai56 min
Jul 26, 4:45 PM MSTFlash Flood WarningFGZCoconino, Yavapai30 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.